Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 56, NWS Houston/Galveston, TX

November 17, 2004Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 17, 2004, 3:31 PM CST for Montgomery County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2004, 3:31 PM CST (21:31 UTC)
Expired
Nov 17, 2004, 4:00 PM CST
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Montgomery County, TX

The radar

The Houston radar (KHGX), 92 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 10:05 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 172131
TORHGX
TXC339-172200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
328 PM CST WED NOV 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS

* UNTIL 400 PM CST

* AT 323 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NORTH OF TOMBALL...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...DECKER PRAIRIE...OKLAHOMA...IN SOUTHWEST
SOUTHERN MONTGOMERY COUNTY.
 

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

LAT...LON 3029 9545 3018 9551 3018 9556 3013 9561
      3013 9565 3011 9568 3012 9570 3011 9571
      3011 9576

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 17, 2:15 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 17, 2:15 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
215 PM CST WED NOV 17 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS...SOME OCCASIONALLY ROTATING...CONTINUE TO
DEVELOP ACROSS SOUTHEAST TEXAS AHEAD OF A SLOW MOVING SQUALL LINE.
THE LINE IS MOVING OUT OF OUR WESTERN COUNTIES AND WILL PROBABLY BE
IN THE HOUSTON METRO AREA JUST IN TIME FOR THE AFTERNOON RUSH HOUR.
BY ZONE ISSUE TIME...WELL BE ABLE TO REMOVE THE NORTHWEST COUNTIES
FROM THE FLOOD WATCH. WILL KEEP THE REMAINING PORTIONS OF SOUTHEAST
TEXAS IN THE FLOOD WATCH. WIDESPREAD ADDITIONAL 1 TO 3 INCH AMOUNTS
WITH ISOLATED 5 INCH TOTALS COULD STILL LEAD TO SOME FLOODING. AS
THE STORMS MOVE TO THE EAST THIS EVENING...WELL LIKELY BE ABLE TO
REMOVE MORE COUNTIES...IF NOT ALL OF THEM...FROM THE WATCH BY
MIDNIGHT. AS FOR SEVERE WEATHER...WE CONTINUE TO WATCH FOR SPINNERS
ALONG AND AHEAD OF THE SQUALL LINE AS LOW LEVEL INFLOW AND UPPER
LEVEL DIFFLUENCE BOTH REMAIN STRONG. EXPECT CONVECTION TO COME TO AN
END OVERNIGHT BUT WE COULD SEE SOME ACTIVITY TOMORROW MORNING NEAR
AND ALONG THE COAST. AFTER A RAIN BREAK THURSDAY AND THURSDAY
NIGHT...WELL GRADUALLY GET BACK INTO A WET PATTERN ON FRIDAY AS A
SOUTHWEST FLOW ALOFT BECOMES ESTABLISHED AGAIN. THIS FLOW WILL
LIKELY KEEP THE NEXT COLD FRONT ON SUNDAY OR MONDAY FROM NOT MAKING
IT ALL THE WAY THROUGH THE AREA. WITH THIS BOUNDARY BECOMING
STATIONARY AND THE NEXT UPPER LOW DROPPING TO THE WEST OF TEXAS...
IMPULSES WILL RIDE ACROSS THE AREA ON THE SOUTHWEST FLOW ALOFT.
THESE HARD TO TIME FEATURES WILL RESULT IN BETTER RAIN CHANCES. FOR
NOW...WILL GO WITH 50% POPS EVERYWHERE FROM SATURDAY ON INTO THE
MIDDLE OF NEXT WEEK. THESE POPS MAY EVENTUALLY NEED TO BE
SIGNIFICANTLY RAISED DEPENDING ON THE STRENGTH AND MOVEMENT OF THE
UPPER LOW AND THE LOCATION OF ANY FRONTAL BOUNDARIES. CONFIDENCE IN
THIS FORECAST PACKAGE IS LOW. ON YEAH...WILL ADD PATCHY FOG TO THE
FORECAST FOR TONIGHT. 42
&&

.MARINE...
WILL KEEP THE SMALL CRAFT ADVISORY UP FOR THE 00-60 NM WATERS
TONIGHT ALTHOUGH GRADIENT SHOULD DRAMATICALLY RELAX OVERNIGHT. WINDS
AND SEAS SHOULD REMAIN BENIGN THURSDAY INTO THE WEEKEND WITH BROAD
LOW STAYING OVER TEXAS AND A WEAKER HIGH FURTHER EAST. MODEL
CONSISTENCY NOT OCCURRING WITH RESPECT TO NEXT STORM EVENT(S) TO COME
OUT OF THE SOUTHWEST SO HAVE LITTLE CONFIDENCE IN DETAILS OF WINDS
AND SEAS BEYOND FRIDAY. 30
&&

.AVIATION...
BROAD BAND OF CONVECTION ASSOCIATED WITH EASTWARD PROGRESSION OF
UPPER TROUGH WILL MOVE THROUGH HUB AIRPORTS 22-01Z TIME FRAME.
EXPECT AT LEAST SOME CLEARING LATE TONIGHT AND WITH WET GROUND AND
NEAR CALM WINDS...IFR FOG ALL BUT GLS BY 10Z AND CONTINUING INTO THE
MID MORNING AT LEAST. 30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL BUT NW PORTIONS OF SOUTHEAST TEXAS UNTIL MIDNIGHT.
SCA 00 TO 60 NM WATERS.
SCEC BAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 61 74 59 74 59 / 40 10 10 50 30
HOUSTON (IAH)         64 76 61 76 60 / 70 10 10 30 30
GALVESTON (GLS)       75 67 76 65 76 / 80 20 10 30 30
&&
Hazardous weather outlook, Nov 17, 10:39 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CST WED NOV 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1039 AM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH
MIDNIGHT TONIGHT...

.DAY ONE...REMAINDER OF TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
SOUTHEAST TEXAS. UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS CENTRAL
AND NORTHERN TEXAS TODAY. MODERATE TO STRONG WIND SHEAR...OR TURNING
OF WINDS WITH HEIGHT...ALONG WITH ABUNDANT MOISTURE AND HIGH
INSTABILITIES WILL RESULT IN THE THREAT FOR SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST TEXAS THIS MORNING AND THIS AFTERNOON. THE
MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND
ISOLATED TORNADOES. LARGE HAIL IS ALSO POSSIBLE WITH THESE SEVERE
THUNDERSTORMS.

IN ADDITION TO THE SEVERE WEATHER THREAT...SHOWERS AND THUNDERSTORMS
WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN ACROSS MUCH OF
SOUTHEAST TEXAS. ISOLATED 5 INCH TOTALS ARE VERY POSSIBLE WHERE
TRAINING OF THUNDERSTORMS OCCURS. THESE RAINFALL TOTALS IN
COMBINATION WITH SOME PREVIOUS HEAVY RAINFALL COULD LEAD TO FLOODING.

SOME MINOR COASTAL FLOODING ALONG THE WESTERN SHORE OF GALVESTON BAY
AND THE NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR
PENINSULA IS POSSIBLE DUE TO THE COMBINATION OF HEAVY RAINFALL AND
ABOVE NORMAL TIDE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:55 PM CSTSpecial Marine WarningHGX95 min
Nov 16, 9:17 PM CSTSpecial Marine WarningHGX2 hr
Nov 16, 11:25 PM CSTSpecial Marine WarningHGX2 hr
Nov 17, 3:50 AM CSTTornado WarningHGXBrazoria40 min
Nov 17, 4:37 AM CSTTornado WarningHGXGalveston38 min
Nov 17, 5:45 AM CSTSpecial Marine WarningHGX30 min
Nov 17, 9:41 AM CSTTornado WarningHGXChambers, Harris34 min
Nov 17, 10:13 AM CSTTornado WarningHGXChambers, Harris, Liberty32 min
Nov 17, 12:59 PM CSTSpecial Marine WarningHGX31 min
Nov 17, 1:31 PM CSTTornado WarningHGXLiberty29 min
Nov 17, 3:04 PM CSTSevere Thunderstorm WarningHGXHarris26 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.